The increased risk and incidence of falling after chemotherapy is a significant concern for long-term quality of life in cancer survivors. Compared with reports of elderly who are prone to falls, the balance deficits seen in this population were worse. Similarly, the decreased walking speed of patients in the taxane group correlated with decreases seen in studies with other fall-prone populations. Taxane therapy negatively impacted their balance, gait, motor, and autonomic symptoms, and worsened pain. Interestingly, participants’ fatigue did not worsen; therefore, the researchers hypothesized that the increase in risk of falling was due to factors other than fatigue. 1

Based on the results of this study, oncology clinicians should anticipate these adverse effects of taxane-based chemotherapy, particularly in the first few months after patients complete therapy. Recognizing and treating the risk of falling is as important as treating nausea and other more commonly known adverse effects of chemotherapy. Oncology clinic staff should evaluate patients for diminished balance and gait, and seek input from physical therapists as part of patients’ posttreatment rehabilitation.


Bette Weinstein Kaplan is a medical writer based in Tenafly, New Jersey. 


Reference

1. Monfort SM, Pan X, Patrick R, et al. Gait, balance, and patient-reported outcomes during taxane-based chemotherapy in early-stage breast cancer patients. Breast Cancer Res Treat. 2017;164(1);69–77. doi:10.1007/s10549-017-4230-8